ICU · toxicology
Acute Paracetamol (Acetaminophen) Overdose — Comprehensive ICU Management
Also known as Paracetamol overdose · Acetaminophen overdose · Acetaminophen toxicity · NAPQI toxicity · N-acetylcysteine (NAC) protocol · Rumack-Matthew nomogram · King's College criteria for transplant · Paracetamol-induced acute liver failure
Acute paracetamol (acetaminophen) overdose — the commonest cause of acute liver failure in the developed world. Most of an absorbed dose is safely conjugated by glucuronidation and sulphation; a minor fraction is oxidised by cytochrome P450 (mainly CYP2E1) to a toxic intermediate metabolite (NAPQI) that is normally detoxified by glutathione — in overdose glutathione is overwhelmed and the metabolite binds covalently to hepatic enzymes and proteins, causing hepatocellular necrosis. The Rumack-Matthew nomogram: single timed 4-hour level against a treatment line starting at 150 mg/L at 4 h (half-life 4 h to 24 h) in North America and Australasia; the UK has used a single 100 mg/L line for all patients since September 2012, alongside treating all staggered or uncertain-time ingestions and extending the initial acetylcysteine infusion from 15 to 60 minutes. The 21-hour three-bag IV NAC regimen (150 mg/kg over 15-60 min, 50 mg/kg over 4 h, 100 mg/kg over 16 h), the two-bag 200 mg/kg plus 100 mg/kg regimen, anaphylactoid reactions (8.2 per cent of courses, 75 per cent cutaneous, 95 per cent within the first 5 hours), NACSTOP early cessation, modified-release and massive (40 g or more) overdose management, the King's College criteria for transplant referral (arterial pH under 7.30, prothrombin time over 100 s, creatinine over 300 micromol/L, grade 3-4 encephalopathy), arterial lactate for risk stratification, and cerebral oedema management in paracetamol-induced acute liver failure.
Checked against its sources on 5 Oct 2026
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- ANY patient with a SINGLE ACUTE paracetamol ingestion where the 4-hour level is ABOVE the treatment line = GIVE NAC — do NOT wait for LFTs to become abnormal (hepatotoxicity is far more common once treatment is delayed beyond 10 hours — NAC is most effective when started EARLY)
- STAGGERED overdose or uncertain time of ingestion — the Rumack-Matthew nomogram DOES NOT APPLY — UK guidance treats ALL staggered and uncertain ingestions with NAC REGARDLESS of the level
- Arterial pH less than 7.30 after resuscitation, OR prothrombin time over 100 seconds AND creatinine over 300 micromol/L AND grade 3-4 encephalopathy = MEETS King's College Criteria — URGENT liver transplant referral — poor prognosis without transplantation
- RISING INR, RISING lactate, falling pH, renal failure, encephalopathy 24-72h after overdose = PARACETAMOL-INDUCED ALF developing — check King's College criteria and involve the transplant team EARLY
- Anaphylactoid reaction to IV NAC is COMMON (8.2 per cent of courses, 75 per cent cutaneous, 95 per cent beginning within the first 5 hours, more frequent at LOWER paracetamol concentrations) — slow/pause the infusion + antihistamine — then RESTART and COMPLETE the course — do NOT abandon NAC
Meet the patient
A 24-year-old woman is brought in 28 h after a staggered paracetamol ingestion: drowsy, vomiting, INR 7.8, creatinine 340 micromol per litre, ALT 4800, arterial pH 7.20. She looked entirely well at 6 h. By 28 h her liver is failing.[15]
Two questions decide every paracetamol overdose: can I plot a single timed level on the nomogram? (if not — staggered, unknown time, modified release — treat empirically), and have I given NAC early? (early NAC is near-curative prophylaxis; late NAC is still life-saving).[2]
References19ShowHide
- [1]Bateman DN, Dart RC, Dear JW, et al. Fifty years of paracetamol (acetaminophen) poisoning: the development of risk assessment and treatment 1973-2023 Clin Toxicol (Phila), 2023.PMID 38197864
- [2]Smilkstein MJ, Knapp GL, Kulig KW, Rumack BH Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985) N Engl J Med, 1988.PMID 3059186
- [3]Yarema M, Chopra P, Sivilotti MLA, et al. Anaphylactoid Reactions to Intravenous N-Acetylcysteine during Treatment for Acetaminophen Poisoning J Med Toxicol, 2018.PMID 29423816
- [4]Fox EJ, Dalton AM, Mullins ME, et al. Out-of-hospital assessment and triage of paracetamol (acetaminophen) exposure in the United States and Canada: a consensus guideline Clin Toxicol (Phila), 2025.PMID 40047505
- [5]Wong A, McNulty R, Hodgson SE, et al. Early Cessation of Acetylcysteine Treatment After Paracetamol Overdose (NACSTOP 2): A Non-Inferiority Randomised Controlled Trial Med J Aust, 2026.PMID 41549406
- [6]McNulty R, Lim JME, Chandru P, et al. Fewer adverse effects with a modified two-bag acetylcysteine protocol in paracetamol overdose Clin Toxicol (Phila), 2018.PMID 29219630
- [7]Bateman DN, Dear JW, Carroll R, et al. Effect of the UK's revised paracetamol poisoning management guidelines on admissions, adverse reactions and costs of treatment Br J Clin Pharmacol, 2014.PMID 24666324
- [8]Bateman DN, Carroll R, Pettie J, et al. Impact of reducing the threshold for acetylcysteine treatment in acute paracetamol poisoning: the recent United Kingdom experience Clin Toxicol (Phila), 2014.PMID 25200454
- [9]Chiew AL, Isbister GK, Page CB, et al. Modified release paracetamol overdose: a prospective observational study (ATOM-3) Clin Toxicol (Phila), 2018.PMID 29451045
- [10]Chiew AL, Isbister GK, Kirby KA, et al. Massive paracetamol overdose: an observational study of the effect of activated charcoal and increased acetylcysteine dose (ATOM-2) Clin Toxicol (Phila), 2017.PMID 28644687
- [11]Dart RC, Mullins ME, Matoushek T, et al. Management of Acetaminophen Poisoning in the US and Canada: A Consensus Statement JAMA Netw Open, 2023.PMID 37552484
- [12]O'Grady JG, Alexander GJM, Hayllar KM, et al. Early indicators of prognosis in fulminant hepatic failure Gastroenterology, 1989.PMID 2490426
- [13]Bernal W, Donaldson N, Wyncoll D, et al. Blood lactate as an early predictor of outcome in paracetamol-induced acute liver failure: a cohort study Lancet, 2002.PMID 11867109
- [14]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose Clin Toxicol (Phila), 2026.PMID 41906697
- [15]Bernal W, Auzinger G, Dhawan A, Wendon J Acute liver failure Lancet, 2010.PMID 20638564
- [16]Antoniades CG, Khamri W, Abeles RD, et al. Secretory leukocyte protease inhibitor: a pivotal mediator of anti-inflammatory responses in acetaminophen-induced acute liver failure Hepatology, 2014.PMID 24282114
- [17]Green JL, Heard KJ, Reynolds KM, et al. Oral and Intravenous Acetylcysteine for Treatment of Acetaminophen Toxicity: A Systematic Review and Meta-analysis West J Emerg Med, 2013.PMID 23687539
- [18]Mohsenin V Assessment and management of cerebral edema and intracranial hypertension in acute liver failure J Crit Care, 2013.PMID 23683564
- [19]Rumack BH Acetaminophen hepatotoxicity: the first 35 years J Toxicol Clin Toxicol, 2002.PMID 11990202